Two men were in intensive care Wednesday at Eastern Niagara Hospital in Lockport. City police believe both of them overdosed while injecting fentanyl from a painkilling patch.
Police have arrested three women in one of the overdoses and are investigating the other, Capt. Richard Podgers told The Buffalo News.
Podgers, chief of detectives, called one of the women, Judy D. Hundshamer, "a low-level drug dealer" who was injecting people who came to her house for the drug. "She gets these fentanyl patches from a source," he said. "She then rips these patches open, takes out the gel and then [dilutes] it in the spoon, draws the mixture out and then injects it."
Hundshamer, 53, of 129 Lock St., injected the powerful painkiller into a man in his 20s Wednesday morning, Podgers said.
Officers were called to Hundshamer's residence just after 8 a.m. for a report of a man not breathing.
Hundshamer is accused of injecting the man in his arm with gel from the patch. She and Kyla A. Mericle, 22, who lives with her, and April A. Mosier, 34, of Park Lane Circle, were trying to do CPR on the man when rescue workers arrived, police said.
The man, whose name was not released, was hospitalized in the intensive care unit, Podgers said. His condition was unavailable.
All three women were charged with seventh-degree criminal possession of a controlled substance and criminal possession of a hypodermic needle. Hundshamer also was charged with two felonies: injection of a narcotic and third-degree criminal possession of a controlled substance for the purpose of sale.
Police believe a similar overdose occurred Tuesday and that Hundshamer also injected the drug in that case, Podgers said. Later, the man who was injected became very ill and was admitted to the hospital in Lockport. His name was not released.
The cases come just days before the federal Drug Enforcement Administration's National Drug Drop-off Day, which is held annually to stop the diversion and misuse of prescription drugs.
Drug Drop-off Day is being held in cities throughout the area, including from 10 a.m. to 2 p.m. Saturday in the Lockport Plaza, 338 S. Transit St.
"Most abused drugs are initially used properly, and then it changes hands somehow. The problem is they are being misused," Lockport Police Capt. Michael F. Niethe said.
Police Chief Lawrence M. Eggert agreed, calling fentanyl a heroin-type substance 10 times more powerful. Abusers chew, smoke or ingest it. It is uncommon to see it being injected.
The patch is designed to be used on the skin to treat moderate to severe pain, but when used incorrectly the narcotic, which is an opiate, can slow breathing or even stop it.
Three people in their 20s died in a Niagara Falls home in May 2009 after overdosing while improperly using the drug.